Thursday , November 23 2017
Home / For Your Practice / Safety / Safety Needles Cause Confusion

Safety Needles Cause Confusion

I was asked to see a patient for instruction on insulin administration. After leaving the hospital she had started her insulin at home. During a telephone conversation she mentioned that she was concerned that after injection she noticed some liquid was running down her abdomen. I asked that she bring her supplies and let me watch how she did the injection….

During the appointment I had her demonstrate her injection techniques. She properly primed the pen but then returned the needle cover and tried to inject. She stated that “the needles in the hospital had a cover.”

The nurses were using a safety needle with a needle protector on. She had not really received a dose of insulin for 1 week but her dose was increased. We then started her back on the dose she left the hospital with.

Lesson Learned: 

It is always good to teach the type of insulin administration the patient will be using at home and to have them demonstrate the injection technique.

Carol RN, CDE

*******

Report Medication Errors to ISMP:

Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.

Report_Now

**************************************************************

And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a gift card worth $25.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this gift card promotion. 

←Previous Diabetes Disaster Averted 
Monitoring Homecare Patients

Next Diabetes Disaster Averted 
Too Common Insulin Pen Error